Flood, Carroll
- When
- March 4, 7:30 PM CST to March 5, 8:00 PM CST
- Where
- Carroll forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.427, -93.505 (the zone’s center; the record gives no point)
85 feet above flood stage. 83 feet above flood stage.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Wakenda Creek at Carrollton crested at 22.85 feet, or 2.85 feet above flood stage. The Crooked River near Richmond crested at 24.83 feet, or 4.83 feet above flood stage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 4, 4:15 PM CST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 415 PM CST THU MAR 4 2004 CORRECTION TO WATCH/WARNING LAT/LON POINTS .DISCUSSION... STRONG MID/UPPER LEVEL WAVE EVIDENT ON AFTERNOON SATELLITE IMAGERY. RESULTANT STRONG FRONTOGENETICAL FORCING AND LOW LEVEL SOUTHERLY WINDS HAVE CONTINUED TO LIFT MOISTURE OVER THE BAROCLINIC ZONE TODAY...RESULTING IN SIGNIFICANT RAINFALL ACROSS THE FORECAST AREA. COUPLED JET STRUCTURE HAS ALSO OFFERED ADDITIONAL SUPPORT. AS THE BOUNDARY CONTINUES TO LIFT NORTH...THE IMMEDIATE THREAT WILL CHANGE TO THE POTENTIAL FOR SEVERE WEATHER THIS EVENING. DRY SLOT CONTINUES TO WORK NORTH INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...ALLOWING FOR SOME DESTABILIZATION. SOME UNCERTAINTY ON HOW FAR NORTH THE DRY SLOT WILL WORK. CURRENT THOUGHTS ARE THAT SOUTHERN TIER OF ZONES MAY SEE SUFFICIENT CLEARING. THIS INSTABILITY IS EXPECTED TO COMBINE MODERATE SHEAR IN VICINITY OF THE DEEPENING SURFACE LOW...AND CONTRIBUTE TO A THREAT FOR TORNADOES IN THE EXTREME SOUTHERN PORTION OF THE CWA. LARGE HAIL IS NOT A BIG CONCERN...DUE TO FAIRLY WARM 500MB TEMPS. EXPECT TEMPS TO RISE THROUGH THE EVENING AS THE WARM SECTOR LIFTS NORTH. SCHMIT FAST MOVING IMPULSE IN NORTHWESTERLY FLOW WILL TRACK ACROSS THE UPPER MISSISSIPPI VALLEY SATURDAY AFTERNOON AND EVENING. MOST OF THE PRECIPITATION SHOULD STAY NORTH OF THE AREA. SPRINKLES POSSIBLE FURTHER SOUTH ALONG COLD FRONT OVER PARTS OF NORTHERN MO BUT NOT READY TO INTRODUCE CHANCE FOR MEASURABLE RAIN. ANOTHER FAST MOVING IMPULSE WILL MOVE THROUGH MONDAY/MONDAY NIGHT WITH WINDSHIFT THE MAIN EFFECT. UPCOMING WORK WEEK LOOKS DRY AND WILL HELP REGION DRY OUT FROM TODAYS HEAVY RAINS. BY MID WEEK UPPER RIDGE PROGGED TO BUILD EAST FROM THE ROCKIES... RESULTING IN GOOD LOW LEVEL WARM ADVECTION. HAVE BUMPED UP TEMPERATURES AND EVEN THEN MAY BE TOO CONSERVATIVE IF WARMING IS AS STRONG AS GFS IS ADVERTISING. MJ && .PREVIOUS DISCUSSION... 750 AM... MORE ADJUSTMENTS WERE MADE TO THE FORECAST FOR THIS MORNING. THE RAPID EXPANSION OF PRECIP TO THE NORTH...UNDER THE INFLUENCE OF A STRONG LOW LEVEL JET...HAS NECESSITATED EXPANDING OUR CATEGORICAL RAIN POPS FARTHER NORTH FASTER. THE PROFILER NETWORK INDICATES THAT THE JET FULLING THE CURRENT ROUND OF STORMS IS BEGINNING TO VEER. AS THIS OCCURS THE UPPER LEVEL BOUNDARY...THAT THESE STORMS ARE FOCUSING ON WILL...STALL ACROSS THE NORTHERN HALF OF MISSOURI ALLOWING THEM TO TRAIN ACROSS THE REGION. CUTTER 633 AM... MADE A QUICK ADJUSTMENT TO THE ZONES THIS MORNING TO REMOVE THE DENSE FOG ADVISORY. CONVECTION HAS JUMPED RAPIDLY NORTH INTO THE SOUTHERN HALF OF THE COUNTY WARNING AREA THIS MORNING WITH THE HELP OF BACKING WINDS IN ADVANCE OF THE LOW IN NORTHERN MEXICO. MIXING... ASSOCIATED WITH THE RAIN...HAS ALLOWED VISIBILITIES TO COME UP JUST ENOUGH TO ALLOW US TO CANCEL THE DENSE ADVISORY EARLY. HOWEVER... PATCHY FOG IS STILL EXPECTED TO BE PREVALENT THROUGH THE MID MORNING HOURS. CUTTER 432 AM... THE MAIN FOCUS OF THIS MORNING FORECAST CENTERS AROUND THE POTENTIAL FOR CONVECTION AND FLOODING TODAY AND TONIGHT. A BROAD SOUTHWEST FLOW DOMINATES THE LOWER HALF OF THE MISSISSIPPI RIVER VALLEY THIS MORNING AS A DEEPENING CUT-OFF LOW DIGS ITS WAY THROUGH THE GULF OF CALIFORNIA INTO NORTHERN MEXICO. AN UPPER LEVEL FRONTAL BOUNDARY...LANGUISHING OVER THE OZARKS...HAS BEEN THE FOCUS FOR CONVECTION OVERNIGHT. A PARALLEL WIND FLOW ALONG THE BOUNDARY HAS KEPT THE ACTIVITY CONFINED TO SOUTHERN MISSOURI THUS FAR. HOWEVER...PROFILER AND SATELLITE DATA INDICATE THAT WINDS ARE BEGINNING TO BACK AHEAD OF THE LOW MOVING INTO NORTHERN MEXICO. THIS HAS SPAWNED THUNDERSTORM ACTIVITY FROM NORTH CENTRAL OKLAHOMA INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. OVERNIGHT THE MOISTURE LEFT BEHIND BY WEDNESDAYS RAIN WAS ENOUGH TO ALLOW DENSE FOG TO SPROUT ACROSS THE REGION. WENT AHEAD AND ISSUED A DENSE FOG ADVISORY FOR THE ENTIRE COUNTY WARNING AREA TILL NOON. I FIGURE AS THE CONVECTION WORKS ITS WAY IN THIS MORNING THE ADVISORY CAN BE CLEARED FROM SOUTH TO NORTH AS VISIBILITIES COME UP A LITTLE UNDER THE INFLUENCE OF THE RAIN. WITH THE ACTIVITY DEVELOPING TO THE SOUTH...THUNDERSTORMS WILL BE ONGOING ACROSS THE SOUTHERN EDGE OF THE FORECAST AREA AT SUNRISE. LATEST RUNS OF THE GFS AND ETA MODELS INDICATE THAT THE LOW WILL LIFT A LITTLE FARTHER NORTH TONIGHT...PASSING OVER THE EXTREME NORTHEAST CORNER OF KANSAS AND NORTHWEST CORNER OF MISSOURI. A STRONG LOW LEVEL JET...CROSSING THE WARM FRONT...WILL PUSH IT NORTH TODAY AHEAD OF A DRY LINE SWEEPING THROUGH TEXAS AND OKLAHOMA. WITH VAST AMOUNTS OF MOISTURE AND LIFT ALONG THE 290-295K SURFACES HEAVY RAIN AND EMBEDDED THUNDERSTORM ACTIVITY WILL MOVE NORTH THROUGH CENTRAL AND NORTHERN MISSOURI...AND THE EASTERN EDGE OF KANSAS THIS AFTERNOON AND EVENING. INDICATIONS ARE THAT A DRY SLOT WILL WORK ITS WAY IN UNDER THE LOW AS IT LIFTS NORTHEAST TONIGHT. THUS...I HAVE ADJUSTED FRIDAYS FORECAST TO CLEAR OUR RAIN AND THUNDERSTORMS FROM THE SOUTHWEST DURING THE MORNING HOURS. AS FOR OUR FLOOD WATCH...I HAVE EXPANDED IT TO INCLUDE THE ENTIRE COUNTY WARNING AREA...AND WILL RUN IT FROM 3 PM THIS AFTERNOON THROUGH 6 AM FRIDAY MORNING. THERE WILL BE A MARGINAL THREAT OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND THIS EVENING AS THE WARM SECTOR LIFTS THROUGH THE REGION. WITH HILICITIES RUNNING FROM 300-500 M2/S2...AND SHEAR VALUES AROUND 50 KTS...THERE IS THE POTENTIAL FOR SUPERCELL ACTIVITY. HOWEVER...THESE FAVORABLE SHEAR VALUES ARE ACCOMPANIED BY LAPSE RATES IN THE 5-5.5 DEGREE C/KM RANGE...PRECIPITABLE WATER VALUES IN THE 1.5 INCH RANGE...AND A MOIST ADIABATIC SOUNDING. THIS MITIGATES OUR POTENTIAL SIGNIFICANTLY AS THE INSTABILITY NECESSARY TO SUPPORT ACTIVE SEVERE WEATHER DOES NOT LOOK TO BE THERE. ONLY AS THE DRY SLOT WORKS ITS WAY THROUGH KANSAS INTO MISSOURI OVERNIGHT DOES COOLING ALOFT ALLOW FOR ENOUGH INSTABILITY TO SUPPORT SEVERE STORMS. BY THAT TIME SHEAR PROFILES WILL HAVE ADJUSTED TO SUPPORT MORE OF A LINEAR TYPE STORM EVENT...AND THATS ONLY IF IT CAN TAP SUFFICIENT SURFACE MOISTURE FROM WITHIN THE DRY SLOT. SO...THE MAIN THREAT WITH ANY SEVERE THUNDERSTORM ACTIVITY SHOULD BE LIMITED TO HAIL AND STRONG STRAIGHT LINE WINDS. CUTTER 915 PM WED... UPPER LOW CURRENTLY LOCATED OVER GULF OF CA WITH BROAD SOUTHWESTERLY FLOW ALOFT ACROSS CENTRAL CONUS. WEAK SHORTWAVE NOTED LIFTING INTO MID MS RIVER VALLEY...WHICH HELPED TO TRIGGER MCS ACROSS EASTERN OK INTO SOUTHERN MO THIS AFTERNOON. LOW LEVEL FLOW HAS VEERED BEHIND THIS FEATURE...HOWEVER WEAK CONVECTION CONTINUES ALONG FRONTAL BOUNDARY DRAPED ACROSS SOUTHERN MO THIS EVENING. LATEST MODEL RUNS SUGGEST LOW LEVEL FLOW TO BACK LATE TONIGHT IN RESPONSE TO APPROACHING GULF OF CA LOW AS IT BEGINS TO ACCELERATE EASTWARD. RESULTANT ISENTROPIC LIFT SHOULD ALLOW PRECIP TO REDEVELOP/SPREAD NORTHWARD INTO SOUTHERN CWA LATE TONIGHT. HAVE UPDATED FORECAST TO INCREASE POPS LATE TONIGHT ACROSS FAR SOUTHERN CWA...AS WELL RAISE POPS ACROSS SOUTHERN CWA DURING THE MORNING HOURS THURSDAY. OTHERWISE THINGS STILL LOOK IN LINE FOR SIGNIFICANT RAINFALL ACROSS MUCH OF CWA THURSDAY AFTERNOON/NIGHT...AS COPIOUS AMOUNTS OF MOISTURE STREAM NORTHWARD AND COMBINE WITH IMPRESSIVE DYNAMICS/LIFT ASSOCIATED WITH EJECTING UPPER TROUGH. SEAMAN .EAX WATCHES/WARNINGS/ADVISORIES... KS...FLOOD WATCH UNTIL 600 AM CST FRIDAY FOR ZONES KSZ025...KSZ057... KSZ060...KSZ103>105. MO...FLOOD WATCH UNTIL 600 AM CST FRIDAY FOR ZONES MOZ020>025... MOZ028>033...MOZ037>040...MOZ043>046...MOZ053>054. && WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CST THU MAR 4 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051200- ...HEAVY RAINFALL THIS AFTERNOON AND EVENING... ...SEVERE THUNDERSTORMS ARE POSSIBLE IN EXTREME SOUTHERN PORTIONS OF THE OUTLOOK AREA THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAVY RAINFALL WITH EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA THIS AFTERNOON. AS A WARM FRONT LIFTS NORTH OVER SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI LATE THIS AFTERNOON AND EARLY EVENING...THE HEAVY RAINFALL WILL ALSO BEGIN SHIFTING TO THE NORTH. THIS WILL ALLOW SLIGHTLY UNSTABLE AIR TO MOVE NORTH INTO SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI LATE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AS AN UPPER LEVEL STORM SYSTEM AND ADVANCING COLD FRONT COMBINE WITH THIS UNSTABLE AIR. THE PRIMARY THREAT FROM THESE THUNDERSTORMS IS DAMAGING WINDS...MAINLY ALONG AND SOUTH OF A CENTERVILLE KANSAS TO CLINTON MISSOURI LINE THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THOUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ALONG AND SOUTH OF A LINE FROM CENTERVILLE KANSAS TO CLINTON MISSOURI THIS EVENING. && LS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 222 PM CST THU MAR 4 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 24...IN EFFECT UNTIL 800 PM CST THURSDAY EVENING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BATES...HENRY AND PETTIS. IN KANSAS: LINN. SOME CITIES IN THIS TORNADO WATCH INCLUDE BUTLER...CLINTON AND SEDALIA. A WARM FRONT OVER CENTRAL MISSOURI WILL LIFT NORTH THIS AFTERNOON. WARM MOIST AND UNSTABLE AIR WILL FOLLOW THE PASSAGE OF THIS FRONT. AT THE SAME TIME A STRONG AREA OF LOW PRESSURE WILL TRACK NORTHEAST ALONG THIS FRONT. A LINE OF SEVERE THUNDERSTORMS NOW MOVING THROUGH CENTRAL OKLAHOMA AT 65 MPH WILL LIKEWISE TRACK NORTHEAST AND COULD REACH PARTS OF WEST CENTRAL AND CENTRAL MISSOURI LATE THIS AFTERNOON OR EARLY EVENING. DAMAGING WINDS AND POSSIBLY A TORNADO MAY ACCOMPANY THESE STORMS AS THEN MOVE INTO WEST CENTRAL MISSOURI. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL... AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
519 PM CST THU MAR 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0510 PM FLOOD GARDEN CITY 38.56N 94.19W
03/04/2004 CASS MO LAW ENFORCEMENT
315TH HIGHWAY UNDER 3 FEET OF WATER
0510 PM FLOOD 1 S KANSAS CITY 39.11N 94.55W
03/04/2004 JACKSON MO LAW ENFORCEMENT
SWOPE PARK CLOSED DUE TO HIGH WATER
0510 PM FLOOD HIGGINSVILLE 39.06N 93.73W
03/04/2004 LAFAYETTE MO LAW ENFORCEMENT
D HIGHWAY CLOSED DUE TO HIGH WATER
0510 PM FLOOD MOSBY 39.32N 94.30W
03/04/2004 CLAY MO LAW ENFORCEMENT
ROADS AROUND FISHING CREEK IN MOSBY UNDER WATER
0210 PM DOWNBURST 1 N PAOLA 38.59N 94.87W
03/04/2004 MIAMI KS LAW ENFORCEMENT
160/7 HIGHWATER CLOSED BRIEFLY DUE TO HIGH WATER
0210 PM FLOOD OVERLAND PARK 38.91N 94.68W
03/04/2004 JOHNSON KS LAW ENFORCEMENT
HEAVY RAINS HAVE CAUSED SEVERAL ROADS TO BE CLOSED
0210 PM DOWNBURST LEAVENWORTH 39.32N 94.92W
03/04/2004 LEAVENWORTH KS LAW ENFORCEMENT
242ND CLOSED DUE TO HIGH WATER
&&
GASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 604 PM CST THU MAR 4 2004 THE NATIONAL WEATHER SERVICE HAS CANCELLED TORNADO WATCH NUMBER 24. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BATES...HENRY AND PETTIS. IN KANSAS: LINN. THE THREAT OF TORNADOES HAS ENDED...ALTHOUGH STRONG STORMS PRODUCING HEAVY RAINFALL ARE STILL POSSIBLE.
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388902, 5389882.